If you have been or just started taking antibiotics and have had some heartburn or indigestion you might be wondering was it caused by the antibiotics or not?
Yes antibiotics can cause heartburn. The reason for this is because the antibiotics can affect the normal balance of bacteria in your gut. Which in turn can cause digestive issues like heartburn and indigestion to name a couple.
Below we will break down this in more detail and if it’s really affecting you.
Can Antibiotics Cause Heartburn?
If you didn’t already know antibiotics are a medication that is designed to kill bacteria. This means they are effective at treating things like bacterial infections. Of course, while antibiotics are useful for this there are some side effects that affect certain people like heartburn and generally digestive issues.
The reason this can happen is because antibiotics kill bacteria. Not only bad bacteria but also good bacteria too. This means when these antibiotics do enter your gut they will undoubtedly unsettle and unbalance the usual stability of bacteria in the gut.
What can sometimes happen from this point is an overgrowth of bacteria in your gut that can produce more acid and even lead to a build up of gas.
Both elements can increase the acidity and cause a pressure imbalance in the gut. That can sometimes lead to the pressure passing up and into the stomach. If there is too much pressure or acidity the valve above the stomach known as the lower esophageal sphincter (LES) can open and this often can lead to acid reflux symptoms like heartburn for example.
Heartburn is typically a burning sensation in the chest but there are other signs or symptoms that may also comes along with it. For example, belching, bloating or even a bad taste in the mouth too. There are different levels and severities of heartburn and when it’s more severe could easily interfere with daily activities.
Also consider if the heartburn or acid reflux might not be caused by the antibiotics. For example, something you ate, or drank might have caused it instead. Some of the most common triggers include alcohol, spicy food, soft drinks, and citrus fruit to name a few. Just keep in mind it might not always be related to the antibiotics. If the problem persists though then it’s much more likely related to the antibiotics.
If you do experience more severe heartburn it’s worth speaking to your doctor to ask for a different medication that would be less straining and less likely to cause acid reflux if possible. You could also take an anti-acid like Gaviscon while taking the antibiotics if and when needed to help control the heartburn and acid reflux symptoms.
What to Do After Taking Antibiotics
Once you have finished your course of antibiotics it’s a good idea to supplement with either a probiotic or foods rich in natural antibiotics such as kefir yogurt or other fermented foods. If you didn’t know probiotics are good bacteria. They will help restore the natural balance back to your gut. Ideally you can follow these recommendations for 2-4 weeks’ time.
Keep in mind that while taking the antibiotics there is not much point taking probiotics or fermented foods with them because the antibiotics would destroy the good bacteria and thus negate their benefit mostly. That is why you should wait until after you have finished the antibiotics to start them.
What to Do If You Are Taking Antibiotics Long Term
If you are taking antibiotics longer term (over 1 months’ time) there is a higher chance that you may develop acid reflux problems like heartburn.
Ideally you will want to stop the antibiotics or lower their dose as soon as possible. Of course this isn’t always possible depending on your situation but look into trying different medication options as suggested by your doctor that maybe easier on your digestive system.
Also adjusting your diet to lower the acid reflux trigger foods and drinks is recommended. Things like spicy food, fatty food, alcohol, and soft drinks should be avoided, for more on this check this article – foods to avoid. For more information on a clear diet plan for acid reflux check my Wipeout Diet Plan.
If you have tried the diet suggestions and altering the antibiotic medication and you still have problems you should then consider medication like Gaviscon or as a last resort PPIs. Though ideally you should want to avoid them when possible because they are more so a symptom reducer than a root problem solver.
Important Related Questions
How Do You Stop Heartburn from Medication?
A good way to stop heartburn that’s caused by medication is by mixing a little baking soda with water and then drinking it. This combination makes an alkaline solution that will help calm and settle acid reflux symptoms quickly. For how to make that mixture read our article – Baking Soda for Heartburn. Alternatively, you can buy some medication for example Gaviscon and take that instead.
Can You Take Heartburn Tablets with Antibiotics?
Yes you can take anti acids while taking antibiotics. Tablets such as PPIs and H2 blockers can be taken while taking antibiotics unless otherwise stated by your doctor.
Can Amoxicillin Cause Heartburn?
Yes Amoxicillin can cause heartburn for some people. That’s usually because it can upset and unbalance the guts normal levels of bacteria as we explained above in more detail.